West Virginia, 2012

Damaging Winds and Lightning Strike in West Virginia, July 5, 2012

July 5, 2012 · NWS RLX · 21 events in 9 counties and zones

Thunderstorms over eastern Ohio and western Pennsylvania weakened during the morning hours of the 5th. However, a strong outflow boundary from this convection pushed south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$354,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms over eastern Ohio and western Pennsylvania weakened during the morning hours of the 5th. However, a strong outflow boundary from this convection pushed south. By late morning, the heating of the unstable air combined with the outflow boundary to trigger additional storms that pushed south across West Virginia, reaching Virginia by mid afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 5, 9:18 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 5, 9:18 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1018 AM EDT THU JUL 5 2012

.SYNOPSIS...
WEAK NORTHWEST FLOW ALOFT WILL CONTINUE INTO FRIDAY.  UPPER LEVEL
HIGH PRESSURE BUILDS IN FROM THE W TO START THE WEEKEND...ONLY TO
BACK OFF LATE IN THE WEEKEND...RENEWING WEST TO NORTHWEST FLOW ALOFT.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
A BOUNDARY FROM LAST NIGHTS MCS IS MOVING SOUTHWARD. THIS BOUNDARY
IS ALREADY ACTIVE THIS MORNING...SO WILL RAISE POPS ALONG THIS
BOUNDARY AS IT MOVES SOUTHWARD ACROSS THE REGION TODAY.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH SATURDAY/...
WITH THE HEART OF THE RIDGE SHIFTED EAST SLIGHTLY...FRIDAY WILL BE
ANOTHER DAY WITH LOWER POPS IN A MORE STABLE ATMOSPHERE. HEAT
PERSISTS INTO SATURDAY...BUT WILL SEE THE RIDGE RETROGRADE BACK TO
THE WEST IN A SUBTLE PATTERN CHANGE IN THE LONG WAVE. WILL ALSO
BRING THE POPS BACK UP SATURDAY WITH POTENTIAL SHORT WAVES
EMBEDDED IN THE NORTHWEST FLOW THAT SHOULD SHIFT TOWARDS OUR AREA
AGAIN. AS HAS BEEN THE CASE...WILL NEED TO PAY ATTENTION TO MCS
DEVELOPMENT UPSTREAM...AND SUBSEQUENT MESOSCALE CHANGES TO THE LOW
LEVELS AS SYSTEMS EVOLVE WHICH COULD CREATE NEW BOUNDARIES FOR
TRIGGERS AND COLD POOL STABILIZATION.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
UPPER RIDGE RETREATS TO THE INTER MOUNTAIN WEST...WITH MODEST
TROUGHING OVER THE EASTERN CONUS. THIS WILL REPRESENT A REPRIEVE
FROM THE EXTREME TEMPERATURES...AND SHOULD SEE EVERYONE BELOW 90F
COME MONDAY NEXT WEEK. BOUNDARY SLOW TO MOVE THROUGH WILL
NECESSITATE THE POPS CONTINUING FOR THE AREA...WITH A DRY FORECAST
BEYOND TUESDAY.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
VFR DAY IN THE LARGER SCHEME OF THINGS ONCE SOME VALLEY MVFR MIST
DISAPPEARS THIS MORNING.

THE HUMID AIR IN PLACE...AND CONTINUED NW FLOW ALOFT...WILL BE
CONDUCIVE FOR THUNDERSTORMS FORMING UP NEAR THE COMPLEX GEOGRAPHY OF
THE LOWER GREAT LAKES AND THEN TRAVERSING S INTO S OHIO AND WV TODAY
AND TONIGHT.  ONE SUCH COMPLEX WAS ALREADY MOVING S INTO NORTHERN
OHIO EARLY THIS MORNING.  THIS COULD REACH THE MIDDLE OHIO VALLEY BY
MIDDAY TODAY GIVEN IT HOLDS TOGETHER.

FOG TONIGHT WILL AGAIN DEPEND UPON WHERE THUNDERSTORMS OCCUR TODAY
INTO TONIGHT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS:  TIMING AND PLACEMENT OF THUNDERSTORMS TODAY
INTO TONIGHT MAY VARY. FOG TIMING...DENSITY AND EXACT LOCATION MAY
VARY TONIGHT.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
EDT 1HRLY       07   08   09   10   11   12   13   14   15   16   17   18
CRW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z FRIDAY...
NO WIDESPREAD IFR CONDITIONS EXPECTED AT THIS TIME.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR WVZ005>011-
     013>020-024>032.
OH...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR OHZ066-067-075-
     076-083>087.
KY...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR KYZ101>103-105.
VA...NONE.

&&

SYNOPSIS...TRM/RPY
NEAR TERM...RPY
SHORT TERM...26
LONG TERM...26
AVIATION...
Hazardous weather outlook, Jul 5, 7:49 AM EST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
849 AM EDT THU JUL 5 2012

OHZ076-WVZ005>011-013>020-024>032-061300-
WASHINGTON-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-
LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-
LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
849 AM EDT THU JUL 5 2012

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND MUCH OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAT ADVISORIES MAY BE NEEDED THROUGH SATURDAY FOR HIGH
TEMPERATURES IN THE 90S COMBINING WITH HIGH DEW POINTS TO PRODUCE
HEAT INDICES IN THE 95 TO 100 DEGREE RANGE. SATURDAY MAY TURN OUT
THE BE THE HOTTEST...WITH HEAT INDICES POSSIBLY EXCEEDING 100
DEGREES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ003-004-WVZ033>040-046-047-061300-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
849 AM EDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ066-067-075-083>087-061300-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-JACKSON OH-
VINTON-MEIGS-GALLIA-LAWRENCE OH-
849 AM EDT THU JUL 5 2012

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAT ADVISORIES MAY BE NEEDED THROUGH SATURDAY FOR HIGH
TEMPERATURES IN THE 90S COMBINING WITH HIGH DEW POINTS TO PRODUCE
HEAT INDICES IN THE 95 TO 100 DEGREE RANGE. SATURDAY MAY TURN OUT
THE BE THE HOTTEST...WITH HEAT INDICES POSSIBLY EXCEEDING 100
DEGREES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 5, 5:16 AM EST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
616 AM EDT THU JUL 5 2012

OHZ086-087-WVZ006-007-051100-
CABELL WV-GALLIA OH-LAWRENCE OH-MASON WV-
616 AM EDT THU JUL 5 2012

...A STRONG THUNDERSTORM WILL AFFECT CABELL...SOUTHEASTERN
LAWRENCE...SOUTHERN GALLIA AND SOUTHWESTERN MASON COUNTIES...

AT 615 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
RIO GRANDE...MOVING SOUTH AT 20 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR ASHTON AROUND 640 AM...CROWN CITY AROUND 645
AM...SCOTTOWN AROUND 655 AM AND ATHALIA AROUND 700 AM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
6 AND 31 IN WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3881 8242 3882 8221 3848 8206 3838 8205
      3832 8229 3840 8251

28
Special weather statement, Jul 5, 8:28 AM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
928 AM EDT THU JUL 5 2012

OHZ066-067-076-WVZ010-011-051445-
MORGAN OH-PERRY OH-PLEASANTS WV-TYLER WV-WASHINGTON OH-
928 AM EDT THU JUL 5 2012

...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT MORGAN...
PERRY...PLEASANTS...TYLER...AND WASHINGTON COUNTIES...

AT 925 AM EDT...A LINE OF STRONG THUNDERSTORMS WERE MOVING INTO
NORTHERN PORTIONS OF MORGAN...PERRY...PLEASANTS...TYLER...AND
WASHINGTON COUNTIES. THE STORMS WERE MOVING SOUTH AT 20 MPH AN

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH SOME
OF THESE STORMS.

THE THUNDERSTORMS WILL BE NEAR SOMERSET AROUND 930 AM...
CROOKSVILLE...AND PERRY STATE FOREST AROUND 940 AM...EAGLEPORT...
NEW LEXINGTON...AND JUNCTION CITY AROUND 950 AM...BRISTOL AROUND
1000 AM... RENDVILLE...MALTA AND MCCONNELSVILLE AROUND 1010 AM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-77 BETWEEN MILE MARKERS
1 AND 17 IN OHIO.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3991 8217 3978 8207 3976 8164 3959 8158
      3965 8147 3954 8104 3960 8085 3945 8062
      3929 8089 3936 8088 3927 8124 3941 8146
      3927 8157 3922 8172 3932 8185 3945 8186
      3946 8205 3955 8205 3960 8238 3993 8246

13
Special weather statement, Jul 5, 9:24 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1024 AM EDT THU JUL 5 2012

OHZ075-084>086-WVZ007>011-016>020-029>031-051530-
ATHENS OH-CALHOUN WV-DODDRIDGE WV-GALLIA OH-GILMER WV-HARRISON WV-
JACKSON WV-LEWIS WV-MASON WV-MEIGS OH-PLEASANTS WV-RITCHIE WV-
ROANE WV-TYLER WV-VINTON OH-WIRT WV-WOOD WV-
1024 AM EDT THU JUL 5 2012

...STRONG THUNDERSTORMS WILL AFFECT CALHOUN...DODDRIDGE...EASTERN
GALLIA...GILMER...JACKSON...MASON...MEIGS...NORTHERN LEWIS...NORTHERN
ROANE...PLEASANTS...RITCHIE...SOUTHEASTERN ATHENS...SOUTHEASTERN
VINTON...TYLER...WESTERN HARRISON...WIRT AND WOOD COUNTIES...

AT 1017 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 16 MILES
EAST OF MIDDLEBOURNE TO 9 MILES EAST OF PARKERSBURG TO 5 MILES SOUTH
OF MCARTHUR...MOVING SOUTH AT 35 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH SOME
OF THE STRONGER THUNDERSTORMS.

THESE STORMS WILL BE NEAR TUPPERS PLAINS AROUND 1030 AM...WOLF SUMMIT
AROUND 1045 AM...JACKSON MILL AROUND 1100 AM AND HORNER AROUND 1115
AM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-77 BETWEEN MILE
MARKERS 129 AND 175 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 84
AND 103.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3895 8036 3876 8116 3866 8229 3904 8244
      3913 8242 3916 8249 3923 8172 3922 8171
      3926 8139 3946 8061 3943 8054 3947 8049

13
Special weather statement, Jul 5, 10:10 AM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1110 AM EDT THU JUL 5 2012

OHZ085-086-WVZ006>008-013>018-027>029-037-038-051600-
BRAXTON WV-CABELL WV-CALHOUN WV-CLAY WV-GALLIA OH-GILMER WV-
JACKSON WV-KANAWHA WV-LINCOLN WV-MASON WV-MEIGS OH-NICHOLAS WV-
PUTNAM WV-ROANE WV-WEBSTER WV-WIRT WV-
1110 AM EDT THU JUL 5 2012

...STRONG THUNDERSTORMS WILL AFFECT BRAXTON...CALHOUN...CLAY...
EASTERN GALLIA...GILMER...JACKSON...MASON...NORTHEASTERN CABELL...
NORTHEASTERN LINCOLN...NORTHERN KANAWHA...NORTHERN NICHOLAS...
PUTNAM...ROANE...SOUTHERN MEIGS...SOUTHERN WIRT AND WEBSTER
COUNTIES...

AT 1100 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 13 MILES
EAST OF GLENVILLE TO 4 MILES SOUTHWEST OF RIPLEY TO 5 MILES SOUTHWEST
OF GALLIPOLIS...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. STRONGER WIND GUSTS COULD CAUSE WEAKENED TREES AND LIMBS TO
FALL. BRIEF DOWNPOURS ARE ALSO LIKELY.

THESE STORMS WILL BE NEAR EXCHANGE AROUND 1115 AM...SERVIA AROUND
1130 AM...PROCIOUS AROUND 1145 AM...CHARLESTON AROUND 1150 AM...AND
ALUM CREEK AROUND NOON.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 25 AND 57 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 96 AND
152 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 1 AND 80...THE WEST
VIRGINIA TURNPIKE BETWEEN MILE MARKERS 93 AND 95.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3902 8242 3899 8152 3904 8111 3901 8100
      3907 8077 3837 8031 3827 8127 3829 8211

13

The radar

The Charleston,WV radar (KRLX), 29 km away, was scanning. The volume nearest the first event began at 15:33 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
July 5, 10:33 AM EST
Where
Putnam County, Red House
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.530, -81.900

Large branches were snapped off.

Thunderstorm Wind, Putnam

When
July 5, 10:33 AM EST
Where
Putnam County, Red House
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.530, -81.900

Large branches were snapped off.

Thunderstorm Wind, Kanawha

When
July 5, 10:51 AM EST
Where
Kanawha County, Nitro
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
38.420, -81.830

Multiple trees were blown down, some onto power lines.

Thunderstorm Wind, Kanawha

When
July 5, 10:52 AM EST
Where
Kanawha County, (Crw) Yeager Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.370, -81.600

A gust to 59 mph was measured.

Thunderstorm Wind, Kanawha

When
July 5, 10:55 AM EST
Where
Kanawha County, 0.57 mi SE of Elkview
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.444, -81.473

Trees were blown down along Route 119.

Thunderstorm Wind, Kanawha

When
July 5, 10:57 AM EST
Where
Kanawha County, 1.74 mi W of Etowah
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.378, -81.632

Multiple trees were blown down near the intersection of Edgewood and Garrison Avenues.

Thunderstorm Wind, Kanawha

When
July 5, 11:10 AM EST
Where
Kanawha County, 0.74 mi NNE of South Malden
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
38.310, -81.565

Poles and power lines fell near 57th and 58th Streets.

Thunderstorm Wind, Boone

When
July 5, 11:30 AM EST
Where
Boone County, Foster
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
38.100, -81.780

Multiple trees were knocked down.

Thunderstorm Wind, Boone

When
July 5, 11:30 AM EST
Where
Boone County, 5 mi SE of Madison
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.019, -81.765

Trees were blown down along Route 85.

Thunderstorm Wind, Lincoln

When
July 5, 11:33 AM EST
Where
Lincoln County, Griffithsville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
38.230, -81.980

Several trees were blown down.

Thunderstorm Wind, Raleigh

When
July 5, 11:45 AM EST
Where
Raleigh County, 0.08 mi ESE of Skelton
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
37.800, -81.179

Trees were blown down on the north side of Beckley. A motorist was injured when a tree fell onto their truck.

Lightning, Kanawha

When
July 5, 11:55 AM EST
Where
Kanawha County, 0.49 mi SSW of Ruth
Property damage
$100,000
Reported by
911 Call Center
Coordinates
38.313, -81.723

The Kanawha Metro 911 building was struck by lightning after most of the rain had already moved south. Phone lines, radios, and computers were destroyed.

Thunderstorm Wind, Raleigh

When
July 5, 11:55 AM EST
Where
Raleigh County, Beckley
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.780, -81.180

Trees were blown down onto power lines. Electrical outages occurred. In the associated downpour, the city sanitary board measured 1.2 inches of rain in 40 minutes.

Thunderstorm Wind, Raleigh

When
July 5, 12:00 PM EST
Where
Raleigh County, 3 mi SE of Beckley
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.749, -81.141

Trees were blown down across roads.

Thunderstorm Wind, Wyoming

When
July 5, 12:06 PM EST
Where
Wyoming County, Oceana
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
37.680, -81.630

Trees were blown down. Electrical outages occurred.

Thunderstorm Wind, Lincoln

When
July 5, 12:12 PM EST
Where
Lincoln County, Harts
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
38.030, -82.130

Several trees were blown down. Power poles and lines were knocked down.

Thunderstorm Wind, Logan

When
July 5, 12:14 PM EST
Where
Logan County, 0.66 mi WNW of Freeze Fork
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
37.854, -81.911

A gust to 59 mph was measured at the Logan Airport.

Thunderstorm Wind, Logan

When
July 5, 12:15 PM EST
Where
Logan County, 7 mi E of Logan
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.850, -81.872

Trees were blown down onto power lines.

Thunderstorm Wind, Logan

When
July 5, 12:20 PM EST
Where
Logan County, 0.61 mi NNE of Stollings
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.838, -81.965

A traffic light and pole were downed at the intersection of Route 10 and 17.

Thunderstorm Wind, McDowell

When
July 5, 12:35 PM EST to 12:40 PM EST
Where
McDowell County, Iaeger to Welch
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
37.450, -81.820

Trees were blown down. Some power outages occurred.

Thunderstorm Wind, Mingo

When
July 5, 12:45 PM EST
Where
Mingo County, Taylorville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
37.670, -82.170

Trees were knocked down. Electrical outages occurred.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397526, 397527, 397498, 397497, 397511, 397500, 397501, 397521, 397525, 397518, 397529, 397502, 397530, 397533, 397515, 397519, 397514, 397506, 397505, 397509, 397517.